Maryland, 2014Damaging Winds in Maryland, January 11, 2014
January 11, 2014 · NWS AKQ · 3 events in 2 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 11, 3:41 PM EST, 39 minutes earlier.
Area forecast discussion, Jan 11, 3:41 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EST SAT JAN 11 2014
.SYNOPSIS...
A COLD FRONT CROSSES THE AREA LATE TODAY. HIGH PRESSURE RETURNS FROM
THE WEST TONIGHT INTO SUNDAY. ANOTHER COLD FRONT APPROACHES FROM THE
WEST LATE MONDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
RADAR MOSAIC INDICATING LEADING EDGE OF SQUALL LINE MOVING A BIT
QUICKER THAN PROGGED EVEN BY FASTEST HRRR SOLUTION. HAVE
ACCORDINGLY MOVED SHRAS OUT A BIT FASTER WITH LATEST FORECAST
PACKAGE. LATEST WEATHER ANALYSIS SHOWS ERODING WEDGE FRONT NOW
JUST WEST OF RIC METRO...EXTENDING SOUTH INTO THE WESTERN
CAROLINAS. VIA SPC MESOANALYSIS, LEADING EDGE OF CONVECTION NOW
CROSSING INTO WESTERN EDGE OF TOR WATCH BOX...IN EFFECT FOR SE VA
/HAMPTON ROADS AND TIDEWATER/ AND NE NC UNTIL 01Z.
LATEST WX ANALYSIS SHOWS APPROACHING COLD FRONT CURRENTLY PUSHING
INTO WESTERN VA AT 20Z. AS EXPECTED, SEEING A NARROW LINE OF
FORCED LOW TOPPED CONVECTION OVER EASTERN VA ATTM. PER SPC
MESOANALYSIS, MLCAPE ON THE ORDER OF 500-1000 J/KG OVER THE WARM
SECTOR (ALONG WITH 50-70 KT OF 0-6KM SHEAR AND LOW/MIDLVL LAPSE
RATES OF 6-7 C/KM) HAS PROVED SUFFICIENT TO MIX DOWN STRONG
60-80KT WINDS JUST ABOVE THE DECK (AKQ VWP SHOWING SW WINDS ~60KT
BETWEEN 1-2KFT UP). AS CONVECTIVE LINE ROLLS EAST, EXPECT DAMAGING
WIND THREAT TO CONTINUE ACROSS THE SE THROUGH EARLY EVENING.
ONCE THE COLD FRONT CLEARS THE AREA THIS EVENING...DRIER AIR
RETURNS TONIGHT WITH CLEARING SKIES. LOWS TONIGHT IN THE MID 30S
TO MID 40S.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
SUNDAY LOOKS LIKE A TRANSITION DAY AS AN UPPER TROUGH PIVOTS
OFFSHORE AND QUASI-ZONAL FLOW BRINGS A MOSTLY SUNNY SKY. WHILE NOT
NEARLY AS MILD AS SATURDAY...MAXIMA REMAIN ~1 S.D. ABOVE
NORMAL...CLIMBING INTO THE MID 50S TO NEAR 60. FLOW ALOFT BECOMES
INCREASINGLY SW ON MONDAY...WITH GRADUALLY INCREASING HIGH CLOUDS
LATER IN THE DAY AS AN UPPER LEVEL TROUGH BARRELS EASTWARD FROM
THE PLAINS MONDAY INTO MONDAY NIGHT. WARM SW FLOW ALLOWS MAXIMA TO
WARM BACK INTO THE UPR 50S TO LOW 60S.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW GENERAL AGREEMENT WITH
AMPLIFIED...BUT PROGRESSIVE UPPER LEVEL PATTERN THRU THE EXTENDED
PERIOD. LONGWAVE TROUGH WILL SLOWLY PROGRESS EWD OVER THE MIDWEST
MON NIGHT-TUES MORNING AS ADDITIONAL SHORTWAVE ENERGY DIGS OVER THE
NRN PLAINS INTO THE MIDWEST. LEADING ENERGY WILL LIFT FROM THE GULF
STATES NEWD INTO THE MID-ATLANTIC REGION TUES. ECMWF REMAINS MORE
AMPLIFIED WITH THE LEADING ENERGY THAN OTHER MODELS...RESULTING IN
STRONGER SWLY FLOW AND RESULTANT MOISTURE ADVECTION INTO THE REGION.
DIFFERENCES IN STRENGTH ALSO AFFECT PLACEMENT OF SFC LOW PRESSURE
AND ATTENDANT WAVY FRONT OVER THE REGION. STRONGER ECMWF SOLUTION
DEVELOP A WAVE ALONG THE FRONT OVER THE MID-ATLANTIC REGION WHILE
THE WEAKER GFS QUICKLY PUSHES THE WEAK/WAVY FRONT OFFSHORE. TRENDED
FORECAST TOWARD ECMWF BASED ON RUN TO RUN CONSISTENCY AND PV FIELDS
(BETTER PLACEMENT OF SFC FEATURES WRT TO UPPER LEVEL FIELDS). WILL
MAINTAIN CHANCE-HIGH END CHANCE POPS TUES MORNING-AFTERNOON...WITH
PRECIP PUSHING OFFSHORE BY EARLY TUES NIGHT. MOISTURE REMAINS RATHER
SHALLOW...AND WITH PROGRESSIVE NATURE OF THE SYSTEM...QPF AMOUNTS
WILL GENERALLY BE LESS THAN ONE QUARTER OF AN INCH.
MEANWHILE...ENERGY WILL CONTINUE TO DIG OVER THE MIDWEST INTO THE
GULF STATES TUES INTO TUES NIGHT. ADDITIONAL SFC PATTERN PROBLEMS
ARISE...MAINLY WITH THE PLACEMENT OF THE SFC LOW. HOWEVER...MODELS
BOTH INDICATING A COLD FRONT WILL CROSS THE AREA WEDS. LEADING
VORTICITY MAXIMA WILL LIFT FROM THE GULF STATES INTO THE
MID-ATLANTIC WEDS...WITH A WAVE POSSIBLY DEVELOPING ALONG THE FRONT
OVER THE REGION. THIS COULD LEAD TO THE DEVELOPMENT OF A COASTAL LOW
OFF THE MID-ATLANTIC COAST WEDS AFTERNOON. STRONG DYNAMICS LOOK TO
OVERCOME LIMITED MOISTURE FOR PRECIP WEDS. HOWEVER...LOW CONFIDENCE
DUE TO MODEL SPREAD WILL RESULT IN ONLY SLIGHT CHANCE-LOW END CHANCE
POPS ATTM. RAIN/SNOW MIX WILL BE POSSIBLE EARLY WED ACROSS THE FAR
NW ZONES.
TROUGH AXIS WILL PUSH OFFSHORE WED NIGHT-THURS MORNING AS SFC HIGH
PRESSURE BUILDS EWD OVER THE DEEP SOUTH...RIDGING NWD INTO THE LOCAL
AREA. NRN STREAM WILL REMAIN ACTIVE AS ANOTHER SHORTWAVE DIGS OVER
THE GREAT LAKES REGION LATE THURS-FRI...PUSHING A COLD FRONT ACROSS
THE OH VALLEY INTO THE MID-ATLANTIC REGION FRI. COLD CANADIAN HIGH
PRESSURE WILL BUILD OVER THE MIDWEST-GULF STATES FRI-SAT AS COLD AIR
RETURNS TO THE REGION. PACIFIC ORIGIN OF THE COLD AIR WILL PREVENT
THE EXTREME TEMPS SEEN IN THE PREVIOUS WEEK.
HIGH TEMPS WILL WARM ABOVE NORMAL TUES (UPPER 50S-LOW 60S) BEFORE
FALLING BACK TO SEASONABLE NORMS THRU THE END OF THE WEEK. HIGHS SAT
EXPECTED IN THE UPPER 30S-LOW 40S. MILD MON NIGHT (LOW-MID 40S)
BEFORE RETURNING TO NEAR OR SLIGHTLY ABOVE SEASONABLE LOWS (LOW-MID
30S) THRU THE EXTENDED.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
MAIN CONCERN FOR THE AFTN/EVNG IS THE CONVECTION AHEAD OF THE APPROACHING
CDFNT. S WNDS HAVE INCREASED (20-25 KT) AND WILL BECOME GUSTY (30
KT) INTO THIS AFTN AS THE LINE MAKES ITS WAY EAST. TIMING OF
SIGNIFICANT AREA OF PCPN ON RADAR HAS THE PRECIP THROUGH THE
REGION FROM MID AFTN THROUGH 00-03Z/12. THERE IS A CHANCE FOR
SCATTERED THUNDERSTORMS AHEAD OF THE LINE DUE TO STRONG LOW LEVEL
WINDS AND THE WARM/MOIST AIRMASS OVER NE NC AND SE VA. THUNDER AND
STRONGER WINDS(40-50 KT) ALONG THE LINE ARE ALSO POSSIBLE AS THE
CONVECTIVE LINE ENTERS THE MORE UNSTABLE AIRMASS. MVFR/IFR
CONDITIONS WILL BE POSSIBLE IN THE VICINITY OF ANY
SOWERS/THUNDERSTORMS.
DRYING AND IMPROVING CONDS EXPECTED AFTER 03-06Z/12...AND VFR CONDS FOR
SUN/MON...THEN DETERIORATING CONDITIONS ONCE AGAIN MON NIGHT INTO
TUE.
&&
.MARINE...
COLD FRONT WILL CONTINUE TO CROSS THE REGION THIS
AFTERNOON...CROSSING THE WATERS EARLY THIS EVENING. SLY WINDS WILL
INCREASE TO 20-25 KT OVER THE BAY AND 25-30 KT OVER THE COASTAL
WATERS IN ADVANCE OF THE FRONT...BEFORE BACKING TO THE W LATE THIS
EVENING POST FRONTAL. LINE OF STRONG THUNDERSTORMS WILL ACCOMPANY
THE FRONT...WHICH WILL LIKELY MIX DOWN STRONGER WINDS ALOFT. MAIN
THREAT WILL BE WINDS IN EXCESS OF 34 KT...BUT ISOLATED WATER
SPOUTS WILL ALSO BE POSSIBLE. SEAS WILL CONTINUE TO BUILD
GENERALLY TO 5-8 FT (9-10 FT 20 NM OUT) THRU EARLY TONIGHT. BRIEF
DOWNTURN IN WINDS EXPECTED IMMEDIATELY FOLLOWING THE FRONT THIS
EVENING...BUT WLY WINDS WILL INCREASE RAPIDLY BACK TO SCA SPEEDS
AND PERSIST THROUGH OVERNIGHT. SEAS WILL REMAIN 5-8 FT. HIGH
PRESSURE BUILDS OVER THE GULF STATES TONIGHT-SUN
MORNING...EXTENDING INTO THE MID-ATLANTIC REGION. THIS WILL ALLOW
THE GRADIENT TO RELAX AND SCA SPEEDS TO SUBSIDE. SCA HEADLINES
WILL REMAIN IN EFFECT THRU SUN MORNING. SEAS WILL REMAIN 4-6 FT
THROUGH SUN AFTERNOON. HIGH PRESSURE WILL PUSH OFF THE SE COAST
SUN NIGHT-MON AS SLY FLOW RETURNS TO THE WATERS. GRADIENT TIGHTENS
OVER THE WATER MON NIGHT-TUES...WITH SLY WINDS INCREASING TO NEAR
15 KT. SEAS WILL ALSO BUILD TO 5+ FT IN THE NRN COASTAL WATERS.
COLD FRONT WILL THEN CROSS THE WATERS MON NIGHT-TUES MORNING
TIME FRAME...WITH ANOTHER STRONGER FRONT CROSSING THE WATERS WED.
&&
.TIDES/COASTAL FLOODING...
INCRSG S WNDS TO 20 TO 30 MPH TDA AHD OF APPROACHING CDFNT HAS
PUSHED WATER LEVELS UP OVR PORTIONS OF THE CNTRL CHES BAY...MNLY
INVOF LWR MD ERN SHORE (DORCHESTER TO SOMERSET COUNTIES) AND ALG
THE NORTHERN SHORE OF ACCOMACK COUNTY IN VA. XPCG WTR LEVELS FOR
HI TIDES THROUGH THIS AFTN TO BE ABT 1 TO 1.5 FT ABV
NRML...PTNTLLY REACHING 3 FT MLLW AT CAMBRIDGE (MINOR FLOODING 3.5
FT MLLW) AND BISHOPS HEAD MD (MINOR FLOODING 3.2 FT MLLW)...THEN
DEPARTURES AVGG 0.5 TO 1 FT ABV NRML FOR THE HIGH TIDE TNGT IN
THOSE AREAS.
&&
.CLIMATE...
RECORD HIGH TEMPERATURE FOR THE DATE TIED AT SBY (1975).
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ635>637.
SMALL CRAFT ADVISORY UNTIL 10 AM EST SUNDAY FOR ANZ630>634-638.
SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR ANZ650-652-654-
656-658.
&&
SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...JDM/MAM
LONG TERM...SAM
AVIATION...ALB/DAP
MARINE...SAM
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Jan 11, 4:09 PM EST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EST SAT JAN 11 2014
MDZ021>025-VAZ048-049-060>080-084>086-099-122115-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-GLOUCESTER-MIDDLESEX-
MATHEWS-ACCOMACK-
409 PM EST SAT JAN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ654-656-658-122115-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
409 PM EST SAT JAN 11 2014
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST SUNDAY...
...TORNADO WATCH 7 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>014-030-031-VAZ081>083-087>094-096-122115-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-
409 PM EST SAT JAN 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ015>017-032-102-VAZ095-097-098-100-122115-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-PERQUIMANS-OUTER BANKS CURRITUCK-
NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA-
409 PM EST SAT JAN 11 2014
...TORNADO WATCH 7 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
A PERIOD OF MODERATE TO HEAVY RAIN IS EXPECTED THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT...ALONG WITH A GUSTY SOUTH WIND. THERE
IS A SLIGHT RISK FOR SEVERE WEATHER...WHICH INCLUDES THE RISK FOR
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ636-637-122115-
YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
409 PM EST SAT JAN 11 2014
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER AND
THE EASTERN YORK RIVER.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ632>634-122115-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
409 PM EST SAT JAN 11 2014
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
...TORNADO WATCH 7 IN EFFECT UNTIL 8 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE BAY AND
CURRITUCK SOUND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ638-122115-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
409 PM EST SAT JAN 11 2014
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jan 11, 3:40 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST TOANO 37.38N 76.80W
01/11/2014 M82 MPH JAMES CITY VA TRAINED SPOTTER
NUMEROUS TREES DOWN.
0310 PM TSTM WND GST WAKEFIELD 36.97N 76.99W
01/11/2014 M55 MPH SUSSEX VA ASOS
48 KT GUST AT KAKQ.
0330 PM TSTM WND GST MURFREESBORO 36.44N 77.10W
01/11/2014 M45 MPH HERTFORD NC TRAINED SPOTTER
&&
EVENT NUMBER AKQ1400008 AKQ1400006 AKQ1400007
JEFSpecial weather statement, Jan 11, 3:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 PM EST SAT JAN 11 2014
MDZ021>024-112145-
DORCHESTER-INLAND WORCESTER-SOMERSET-WICOMICO-
351 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS DORCHESTER...SOMERSET...
WORCESTER AND WICOMICO COUNTIES THROUGH 445 PM EST...
AT 351 PM EST...NWS DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF ELDORADO
TO SHARPTOWN TO WHITEHAVEN TO RUMBLEY...OR ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF HURLOCK TO 9 MILES SOUTHEAST OF HURLOCK TO
9 MILES NORTHWEST OF PRINCESS ANNE TO 7 MILES NORTHWEST OF
CRISFIELD...MOVING NORTHEAST AT 50 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE...
UNIVERSITY OF MARYLAND EASTERN SHORE AROUND 400 PM EST...
SALISBURY UNIVERSITY AROUND 405 PM EST...
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3869 7576 3864 7570 3846 7568 3845 7547
3808 7550 3807 7589 3814 7584 3814 7590
3811 7594 3821 7591 3822 7585 3824 7587
3823 7591 3853 7584 3870 7587 3871 7585
05Local storm report, Jan 11, 3:55 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST TOANO 37.38N 76.80W
01/11/2014 M82 MPH JAMES CITY VA TRAINED SPOTTER
NUMEROUS TREES DOWN.
0310 PM TSTM WND GST WAKEFIELD 36.97N 76.99W
01/11/2014 M55 MPH SUSSEX VA ASOS
48 KT GUST AT KAKQ.
0330 PM TSTM WND GST MURFREESBORO 36.44N 77.10W
01/11/2014 M45 MPH HERTFORD NC TRAINED SPOTTER
0340 PM TSTM WND GST NEWPORT NEWS 37.13N 76.50W
01/11/2014 M56 MPH CITY OF NEWPORT NE VA ASOS
PK WIND 26049KT
&&
EVENT NUMBER AKQ1400008 AKQ1400006 AKQ1400007 AKQ1400009
JEFLocal storm report, Jan 11, 4:02 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 1 SSW CROAKER 37.38N 76.76W
01/11/2014 JAMES CITY VA NWS EMPLOYEE
TREES DOWN ACROSS I-64 NEAR EXIT 231A.
&&
EVENT NUMBER AKQ1400011
DAPLocal storm report, Jan 11, 4:07 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 1 ENE EWELL HALL 37.32N 76.73W
01/11/2014 YORK VA TRAINED SPOTTER
TREE DOWN ON A HOUSE.
&&
EVENT NUMBER AKQ1400012
DAPLocal storm report, Jan 11, 4:11 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
411 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM WATER SPOUT 3 WNW GLENWOOD PARK 36.94N 76.36W
01/11/2014 CITY OF PORTSMOUTH VA EMERGENCY MNGR
WATER SPOUT REPORTED NEAR THE ELIZABETH RIVER.
&&
EVENT NUMBER AKQ1400019
DAPThunderstorm Wind, Worcester
- When
- January 11, 4:20 PM EST
- Where
- Worcester County, 0.88 mi SE of Longridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 38.260, -75.510
Several large trees were downed along Route 12.
Thunderstorm Wind, Wicomico
- When
- January 11, 4:24 PM EST
- Where
- Wicomico County, Powellville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 38.330, -75.380
Long stretch of pool fence was blown over. Several large trees were also downed.
Thunderstorm Wind, Worcester
- When
- January 11, 4:25 PM EST
- Where
- Worcester County, 3 mi SW of Libertytown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.290, -75.340
Two poultry barns were blown down. A roof was partially blown off a barn. A couple of trees were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, January 11, 20141 death · 4 injured · $1.4 million · 75 kt wind · 22 events
- Damaging Winds in Florida, January 11, 20141 injured · $212,000 · 55 kt wind · 57 events
- Tornado and Flash Flooding in Georgia, January 11, 20142 injured · $200,000 · EF0 · 24 events
- Flash Flood in New York, January 11, 2014$700,000 · 1 event
- Tornadoes and Damaging Winds in Virginia, January 11, 2014$196,000 · EF0 · 12 events
- Flood in Arkansas, January 11, 20142 injured · $40,000 · 1 event
- Flooding in New York, January 11, 2014$47,000 · 5 events
- Flash Flooding in New York, January 11, 2014$30,000 · 2 events
- Flooding in Vermont, January 11 to 13, 2014$25,000 · 5 events
- Winter Storm and High Wind in Wyoming, January 11 to 14, 201479 kt wind · 23 events
- Lightning Strikes and Strong Wind in Massachusetts, January 11, 2014$19,000 · 5 events
- High Wind in Montana, January 11 to 13, 201465 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498293, 498297, 498296.